To the Editor:-We have read with interest the article by Sakura et al., in which they attributed the transient neurologic deficit seen in patients after spinal anesthesia to phenylephrine added to tetracaine solution. Regrettably the authors failed to acknowledge that the commercially available 0.5% phenylephrine solution (Kowa, Nagoya, Japan) contained 0.1% sodium bisulfite, well known for its neurotoxicity when administered neuraxially. [2,3]The amount of sodium bisulfite given in their patients ranged from 0.5 to 0.75 mg, approximately half the dose that caused permanent hind-limb paralysis in rabbits and approximately one tenth the concentration that caused irreversible spinal monosynaptic reflex in rats. Unless preservative-free phenylephrine solution is used in combination with tetracaine, phenylephrine, per se, cannot be regarded as an etiology of the reported transient neurologic sequelae.
Makoto Tanaka, M.D.
Toshiaki Nishikawa, M.D.
Department of Anesthesia; Akita University, School of Medicine; Akita 010, Japan;firstname.lastname@example.org